Arkansas, 2014Flash Flooding and Hail in Arkansas, March 28, 2014
March 28, 2014 · NWS JAN · 16 events in 2 counties and zones
A strong upper disturbance propagated through the southern Great Plains into the lower Mississippi Valley between Thursday and late Friday. This system brought a couple rounds of storms during this time as it combined with increasing deep moisture and strong upper level winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $231,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper disturbance propagated through the southern Great Plains into the lower Mississippi Valley between Thursday and late Friday. This system brought a couple rounds of storms during this time as it combined with increasing deep moisture and strong upper level winds. Conditions were favorable for large hail and damaging winds as stronger lift combined with the moisture and instability. A couple large intense supercell storms developed and produced hail up to 2 inches in diameter. Other intense storms also produced significant wind gusts of at least 80 mph which snapped power poles, specifically across far southeast Arkansas.
In addition to the severe storms, a combination of heavy rain was produced from other disturbances that moved through between Thursday and Friday nights. Widespread 3-5 inches of rain, with some locally higher amounts, fell across the region. Rivers rose quickly in response to the heavy rainfall, which caused minor to moderate flooding across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 28, 3:45 PM CST, 22 minutes earlier.
Area forecast discussion, Mar 28, 3:45 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
445 PM CDT FRI MAR 28 2014
...SEVERE STORMS AND HEAVY RAINFALL POSSIBLE ACROSS PORTIONS OF THE
REGION TONIGHT...
.DISCUSSION...SUPERCELL THUNDERSTORMS PRODUCING LARGE HAIL HAVE
RECENTLY DEVELOPED IN SOUTHERN ARKANSAS AND OTHER STORMS ARE
ORGANIZING IN EASTERN TX. THIS IS ALL IN RESPONSE TO A POTENT
INCOMING DISTURBANCE REACTING WITH A WEAK FRONTAL
BOUNDARY...PLENTIFUL INSTABILITY AND ADEQUATE DEEP LAYER WIND SHEAR.
SOME OF THESE SUPERCELLS IN SOUTHERN ARKANSAS WILL LIKELY BUILD DOWN
INTO PORTIONS OF THE ARKLAMISS DELTA OVER THE NEXT FEW HOURS...AND
THIS EXPLAINS THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR THOSE
LOCATIONS THROUGH 10 PM CDT.
MUCH OF THE INITIAL CELLULAR ACTIVITY ASSOCIATED WITH THE INCOMING
DISTURBANCE WILL LIKELY JUST CLIP NORTHWEST PORTIONS OF THE FORECAST
AREA THROUGH THE REMAINDER OF THE AFTERNOON WITH THE MORE
CONSOLIDATED INFLUX OF THUNDERSTORMS HOLDING OFF UNTIL THIS EVENING.
BUT BY EVENING THUNDERSTORMS NOW DEVELOPING NEAR THE ARKLATEX SOUTH
THROUGH EAST TEXAS SHOULD GROW UPSCALE INTO A CONVECTIVE LINE WHICH
ADVANCES SOLIDLY INTO THE HEART OF THE REGION BY LATE EVENING. MEAN
LAYER CAPE VALUES WITH ACTIVITY THIS AFTERNOON IN THE ARKLAMISS
DELTA WILL PEAK BETWEEN 1500 AND 2000 J/KG...BUT PEAK VALUES IN
WESTERN ZONES ASSOCIATED WITH THE INCOMING LINEAR COMPLEX SHOULD BE
MORE IN THE 1000-1500 J/KG RANGE. POTENTIAL FOR FORWARD PROPAGATION
OF SEGMENTS INTO THE UNSTABLE AIR MASS WILL ENHANCE RISK FOR
SIGNIFICANT WIND GUSTS WHILE LARGE HAIL TO AT LEAST GOLF BALL SIZE
IS A CONSIDERABLE RISK. LOW LEVEL SHEAR THROUGH THIS EVENING IS
GENERALLY EXPECTED TO REMAIN BELOW TORNADIC THRESHOLDS BUT I DO
THINK ENHANCEMENT OF SHEAR IN THE VICINITY OF CONVECTIVELY-INDUCED
MESOLOWS COULD BE ENOUGH TO HELP GENERATE A FEW EMBEDDED TORNADOES
REGARDLESS. THIS SHOULD MAINLY BE IN THE CASE IN WESTERN ZONES
WHERE CONVECTION WILL REMAIN INTENSE THIS EVENING.
ACTIVITY SHOULD TEND TO GRADUALLY WEAKEN AS IT HEADS EAST INTO AN
INCREASINGLY STABLE AIR MASS...WITH THE LIKELIHOOD OF SIGNIFICANT
WEAKENING QUITE HIGH BY THE TIME CONVECTION REACHES THE ALABAMA
BORDER AND THE COOLING EFFECTS OF LAST NIGHTS CONVECTION LINGER
LONGEST. HOWEVER...THIS WEAKENING TREND WITH EASTWARD MOVEMENT MAY
NOT HOLD UP IN MY FAR SOUTHERN ZONES DUE TO BAROCLINIC ENHANCEMENT
OF LOW LEVEL WIND FIELDS BECAUSE OF THE PROXIMITY OF THE BOUNDARY
PUT DOWN IN THE WAKE OF LAST NIGHTS STORMS. ADDITIONALLY...POTENTIAL
FOR STRENGTHENING SOUTH FLOW IN SOUTHERN ZONES JUST AHEAD OF
CONVECTION COULD PULL UP GULF MOISTURE QUICKLY ENOUGH TO MAINAIN
STORM INTENSITIES WELL INTO THE NIGHT. THE BAROCLINIC ENHANCEMENT
OF SHEAR IN SOUTHERN ZONES IS ALSO WHY WE ARE ADVERTISING THE
POTENTIAL FOR EMBEDDED TORNADOES WITH ACTIVITY DOWN THERE WELL INTO
THE NIGHT.
FINALLY IN REGARDS TO ACTIVITY TONIGHT...A FLASH FLOOD WATCH WAS
ISSUED THROUGH THE NIGHT IN ROUGHLY THE SAME LOCATIONS WHICH
RECEIVED A BIG DUMPING OF RAINFALL LAST NIGHT. THIS SYSTEM SHOULD BE
PROGRESSIVE ENOUGH WHERE FLOODING WOULD NOT BE A BIG WORRY BY
ITSELF...BUT UPON SATURATED GROUND A QUICK ONE TO TWO INCHES COULD
CAUSE SOME HIGH WATER ISSUES.
ALL THE THUNDERSTORMS SHOULD BE CLEARING TO THE EAST LATE TONIGHT
WITH A COLD FRONT DRIVING SOUTH TO THE COAST DURING THE FIRST HALF
OF THE DAY TOMORROW. GUSTY NORTH WINDS WILL BE FOUND BEHIND THE COLD
FRONT AND CONDITIONS COULD BE A LITTLE CHILLY BEFORE MIDDAY AS
CLOUDS WILL BE SLOW TO CLEAR AND SOME PATCHY DRIZZLE COULD LINGER IN
SPOTS. BUT CONDITIONS SHOULD BE RELATIVELY MILD BY TOMORROW
AFTERNOON WITH THE REST OF THE WEEKEND PLEASANT AND ONLY A LITTLE
COOLER THAN AVERAGE. /BB/
&&
.PREV DISCUSSION... /ISSUED 435 AM CDT FRI MAR 28 2014/
SUNDAY THROUGH THURSDAY...
HIGH PRESSURE WILL BE SHORT LIVED AT THE BEGINNING OF THE PERIOD AS
PROGRESSIVE MID LEVEL FLOW ALLOWS IT TO QUICKLY PUSH EAST AND
SOUTHERLY LOW LEVEL WINDS TO RETURN BY SUNDAY NIGHT. NEXT SHORTWAVE
PULLS OUT OF THE INTERMOUNTAIN WEST INTO THE PLAINS ON MONDAY. THIS
SYSTEM WILL DRAG A WEAK FRONT TO THE NORTHWEST DOORSTEP OF THE
FORECAST AREA BY TUESDAY...BUT DOES NOT SEEM TO HAVE MUCH AFFECT ON
OUR FORECAST OTHER THAN TO INCREASE CLOUDINESS.
PATTERN LOOKS TO AMPLIFY MOVING INTO THE MID WEEK TIMEFRAME AS
DECENT COLD CORE MOVES FROM THE PAC NW INTO THE ROCKIES. BACKING
FLOW OVER THE AREA WILL SET UP WARM ADVECTION AND RE-ENERGIZE THE
OLD FRONTAL BOUNDARY. CONVECTION LOOKS A GOOD BET BY WEDNESDAY AS
MID/UPPER 60 DEWPOINTS SURGE NORTH OUT OF THE GULF OF MEXICO AND MID
LEVEL SYSTEM MOVES OUT INTO THE PLAINS. WILL HAVE TO WATCH THE
EVOLUTION OF THIS EVENT AS THE COLD FRONT STARTS TO MOVE. GFS/EURO
ARE SHOWING 1500-2000 J/KG OF CAPE COINCIDENT WITH 350 M2/S2 0-3KM
HELICITY OVER THE NW HALF BY WEDNESDAY AFTERNOON/EVENING AND AGAIN
THURSDAY FOR THE ENTIRE FORECAST AREA AS THE FRONT NEARS. SINCE THIS
EVENT IS STILL QUITE A WAYS OUT...WILL HOLD OFF ON MENTIONING ANY
SEVERE POTENTIAL IN THE HWO FOR NOW./26/
&&
.AVIATION...AS OF LATE THIS AFTERNOON CEILINGS WERE MOSTLY
VFR...EXCEPT MVFR OVER THE EASTERN THIRD. ANOTHER WAVE OF STORMS
WILL AFFECT THE REGION FROM 5 PM IN THE WEST TO AROUND 10 PM IN THE
EAST. THIS WILL BRING ADDITIONAL IFR CEILINGS AND VISIBILITIES IN
THUNDERSTORMS ALONG WITH GUSTY WINDS IN EXCESS OF 50 KNOTS AND SOME
LARGE HAIL POTENTIAL. THE STORMS WILL EXIT THE REGION BY EARLY
SATURDAY MORNING./17/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 56 70 42 71 / 90 12 0 0
MERIDIAN 57 73 38 70 / 90 14 0 0
VICKSBURG 54 70 41 71 / 90 9 0 0
HATTIESBURG 63 76 44 73 / 90 14 0 0
NATCHEZ 57 70 42 70 / 90 10 0 0
GREENVILLE 55 68 41 69 / 90 6 0 0
GREENWOOD 54 67 38 69 / 90 7 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
MORNING FOR MSZ047>050-053>066-072>074.
LA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SATURDAY
MORNING FOR LAZ015-016-023>026.
AR...NONE.
&&
BB/17/26Hazardous weather outlook, Mar 28, 2:25 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT FRI MAR 28 2014
ARZ074-075-LAZ007>009-MSZ018-019-025-034-035-040-041-292030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
325 PM CDT FRI MAR 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...LATE AFTERNOON THROUGH SATURDAY
TORNADOES
RISK...LIMITED
TIMING...LATE AFTERNOON THROUGH TONIGHT
SEVERE THUNDERSTORMS
RISK...HIGH
TIMING...LATE AFTERNOON THROUGH TONIGHT
FLOODING
RISK...LIMITED
TIMING...TONIGHT
STRONG AND SEVERE STORMS CAPABLE OF GOLFBALL SIZE HAIL AND DAMAGING
WINDS OF 75 MPH ARE EXPECTED TO DEVELOP BY LATE AFTERNOON INTO THE
EVENING ACROSS THE REGION. ALSO A FEW TORNADOES WILL BE POSSIBLE WITH THIS
SYSTEM. RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY CAUSE SOME
LOCALIZED FLOODING ISSUES WITH THESE STORMS. AT THIS TIME...THE
GREATEST WINDOW FOR SEVERE STORM OCCURRENCE WILL BE FROM 5 PM THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR
MORE DETAILS THROUGH THE DAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
MSZ029>033-038-039-045-046-052-292030-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON-NOXUBEE-NESHOBA-
KEMPER-LAUDERDALE-
325 PM CDT FRI MAR 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...AND NORTHEAST MISSISSIPPI.
.DAY ONE...TONIGHT AND SATURDAY
SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...TONIGHT
FLOODING
RISK...LIMITED
TIMING...TONIGHT
STRONG AND SEVERE STORMS CAPABLE OF QUARTER SIZED HAIL AND DAMAGING
WINDS OF 60 MPH ARE EXPECTED TO DEVELOP BY MID EVENING ACROSS THE
REGION. RAINFALL AMOUNTS OF ONE TO TWO INCHES MAY CAUSE SOME
LOCALIZED FLOODING ISSUES WITH THESE STORMS. AT THIS TIME...THE
GREATEST WINDOW FOR SEVERE STORM OCCURRENCE WILL BE FROM 9 PM THIS
EVENING THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR
MORE DETAILS THROUGH THE DAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
MSZ026>028-036-037-042>044-292030-
GRENADA-CARROLL-MONTGOMERY-HOLMES-ATTALA-YAZOO-MADISON MS-LEAKE-
325 PM CDT FRI MAR 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...AND NORTH CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND SATURDAY
SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...TONIGHT
FLOODING
RISK...LIMITED
TIMING...TONIGHT
STRONG AND SEVERE STORMS CAPABLE OF QUARTER TO GOLFBALL SIZE HAIL AND
DAMAGING WINDS OF 60 MPH ARE EXPECTED TO DEVELOP BY MID EVENING ACROSS
THE REGION. ALSO A TORNADO CAN NOT BE RULED OUT. RAINFALL AMOUNTS OF
ONE TO TWO INCHES MAY CAUSE SOME LOCALIZED FLOODING ISSUES WITH THESE
STORMS. AT THIS TIME...THE GREATEST WINDOW FOR SEVERE STORM
OCCURRENCE WILL BE FROM 9 PM THIS EVENING THROUGH EARLY SATURDAY
MORNING. PLEASE KEEP UP TO DATE WITH LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSON FOR MORE DETAILS THROUGH THE DAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
LAZ015-016-023>026-MSZ047-053-054-059>064-072>074-292030-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-MARION-LAMAR-FORREST-
325 PM CDT FRI MAR 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND
WEST CENTRAL MISSISSIPPI.
.DAY ONE...TONIGHT AND SATURDAY
TORNADOES
RISK...LIMITED
TIMING...TONIGHT
SEVERE THUNDERSTORMS
RISK...HIGH
TIMING...TONIGHT
FLOODING
RISK...ELEVATED
TIMING...TONIGHT
STRONG AND SEVERE STORMS CAPABLE OF GOLFBALL SIZE HAIL AND DAMAGING
WINDS OF 75 MPH ARE EXPECTED TO DEVELOP LATE AFTERNOON IN NORTHEAST LOUISIANA
AND BY MID EVENING ACROSS SOUTH MISSISSIPPI. ALSO A FEW TORNADOES
WILL BE POSSIBLE. RAINFALL AMOUNTS OF ONE TO THREE INCHES MAY CAUSE
SOME FLOODING ISSUES WITH THESE STORMS. AT THIS TIME...THE GREATEST
WINDOW FOR SEVERE STORM OCCURRENCE WILL BEGIN FROM 5-7 PM ACROSS
NORTHEAST LOUISIANA AND AT 9-10 PM ACROSS SOUTHERN MISSISSIPPI
THROUGH EARLY SATURDAY MORNING. PLEASE KEEP UP TO DATE WITH LATEST
INFORMATION FROM THE NATIONAL WEATHER SERVICE IN JACKSON FOR MORE
DETAILS THROUGH THE DAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
MSZ048>051-055>058-065-066-292030-
HINDS-RANKIN-SCOTT-NEWTON-SIMPSON-SMITH-JASPER-CLARKE-COVINGTON-
JONES-
325 PM CDT FRI MAR 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TONIGHT AND SATURDAY
SEVERE THUNDERSTORMS
RISK...ELEVATED
TIMING...TONIGHT
FLOODING
RISK...ELEVATED
TIMING...TONIGHT
STRONG AND SEVERE STORMS CAPABLE OF QUARTER TO GOLFBALL SIZE HAIL AND
DAMAGING WINDS OF 60 MPH ARE EXPECTED TO DEVELOP BY 9 PM THIS EVENING
ACROSS THE REGION. ALSO A TORNADO CAN NOT BE RULED OUT. RAINFALL
AMOUNTS OF ONE TO THREE INCHES MAY CAUSE SOME FLOODING ISSUES WITH
THESE STORMS. AT THIS TIME...THE GREATEST WINDOW FOR SEVERE STORM
OCCURRENCE WILL BE FROM 9 PM THIS EVENING THROUGH EARLY SATURDAY
MORNING. PLEASE KEEP UP TO DATE WITH LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSON FOR MORE DETAILS THROUGH THE DAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=4)
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.
17
&&
...HAZARD LEGEND...
*TORNADOES*
EXTREME...CONFIDENT IN STRONG TORNADOES WITH RATINGS EF2 OR
GREATER.
HIGH...STRONG TORNADOES POSSIBLE WITH RATINGS EF2 OR GREATER.
ELEVATED...CONFIDENT IN TORNADOES.
LIMITED...TORNADOES POSSIBLE.
*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
HIGH...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
STORM PREDICTION CENTER (SPC)...
WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG
...ADDITIONAL URLS FOR FLOODING ISSUES...
LOWER MISSISSIPPI RIVER RFC HOME PAGE...
WWW.SRH.NOAA.GOV/LMRFC/
NWS SIGNIFICANT RIVER FLOOD OUTLOOK...
WWW.HPC.NCEP.NOAA.GOV/NATIONALFLOODOUTLOOK/INDEX.HTML
WPC DAY 1 THROUGH 3 EXCESSIVE RAINFALL...
WWW.HPC.NCEP.NOAA.GOV/QPF/EXCESS_RAIN.SHTML
WPC EXCESSIVE RAINFALL DISCUSSION...
WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFERD.HTML
WPC DAY 1 THROUGH 7 QPF...
WWW.HPC.NCEP.NOAA.GOV/QPF/QPF2.SHTML
WPC QPF DISCUSSION...
WWW.HPC.NCEP.NOAA.GOV/DISCUSSIONS/QPFHSD.HTML
NWS JAN OBSERVED PRECIPITATION IMAGES...
WWW.SRH.NOAA.GOV/JAN/?N=PRECIPMAPS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Local storm report, Mar 28, 11:11 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1211 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM FLASH FLOOD LAUREL 31.69N 89.14W
03/28/2014 JONES MS EMERGENCY MNGR
NUMEROUS ROADS ACROSS COUNTY...INCLUDING SEVERAL IN
LAUREL AND ELLISVILLE...COMPLETELY INUNDATED WITH FLOOD
WATERS
&&
ECLocal storm report, Mar 28, 11:27 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1227 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN PURVIS 31.14N 89.41W
03/28/2014 E3.50 INCH LAMAR MS EMERGENCY MNGR
DITCHES FILLED UP FORCING WATER ACROSS A FEW COUNTY
ROADS...DEPTH OF WATER NOT MORE THAN A COUPLE OF INCHES.
RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN FELL IN
SOUTHERN LAMAR COUNTY.
&&
ECLocal storm report, Mar 28, 11:43 AM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1243 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM TSTM WND DMG 2 SE HATTIESBURG 31.29N 89.28W
03/28/2014 FORREST MS EMERGENCY MNGR
THREE TREES BLOWN DOWN IN THE SUNRISE COMMUNITY NEAR
HATTIESBURG...ALSO REPORT OF SEVERAL TRAMPOLINES BLOWN
INTO ADJACENT YARDS
&&
ECLocal storm report, Mar 28, 12:01 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
101 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD UNION CHURCH 31.68N 90.79W
03/28/2014 JEFFERSON MS PUBLIC
A FEW CREEKS OVERFLOWED AND FORCED TEMPORARY CLOSURE OF
ROADS...REPORTED BY PLEASANT HILL GROCERY
&&
ECLocal storm report, Mar 28, 12:18 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL BRANDON 32.28N 90.00W
03/27/2014 E0.25 INCH RANKIN MS NWS EMPLOYEE
MULTIPLE REPORTS OF VERY SMALL HAIL IN THE CITY OF
BRANDON
0725 PM TSTM WND DMG 5 SSE SHELBY 33.89N 90.73W
03/27/2014 BOLIVAR MS LAW ENFORCEMENT
TREE DOWNED ON MOHAWK ROAD
0745 PM HAIL 4 SW EUPORA 33.51N 89.33W
03/27/2014 E1.00 INCH WEBSTER MS PUBLIC
0752 PM HAIL EUPORA 33.54N 89.28W
03/27/2014 E0.75 INCH WEBSTER MS EMERGENCY MNGR
HAIL COVERED THE GROUND
0754 PM HAIL 3 ENE EUPORA 33.56N 89.24W
03/27/2014 E0.50 INCH WEBSTER MS CO-OP OBSERVER
0755 PM TSTM WND DMG 4 WNW MATHISTON 33.56N 89.19W
03/27/2014 WEBSTER MS EMERGENCY MNGR
LIGHT DAMAGE TO A DOUBLE WIDE TRAILER BETWEEN EUPORA AND
MATHISTON
1115 PM HAIL MCNAIR 31.64N 91.04W
03/27/2014 E1.00 INCH JEFFERSON MS PUBLIC
1125 PM HAIL 4 N KIRBY 31.57N 90.98W
03/27/2014 E0.88 INCH FRANKLIN MS EMERGENCY MNGR
SEVERAL REPORTS OF PENNY TO NICKEL SIZE HAIL IN THE
OLDENBURG COMMUNITY
1154 PM HAIL 5 W PURVIS 31.14N 89.49W
03/27/2014 E0.25 INCH LAMAR MS PUBLIC
1210 AM HAIL 5 SW HATTIESBURG 31.26N 89.36W
03/28/2014 E0.25 INCH LAMAR MS PUBLIC
IN OAK GROVE
1211 AM HAIL 3 SW HATTIESBURG 31.28N 89.34W
03/28/2014 E0.25 INCH FORREST MS LAW ENFORCEMENT
IN WEST HATTIESBURG
0200 AM FLASH FLOOD UNION CHURCH 31.68N 90.79W
03/28/2014 JEFFERSON MS PUBLIC
A FEW CREEKS OVERFLOWED AND FORCED TEMPORARY CLOSURE OF
ROADS...REPORTED BY PLEASANT HILL GROCERY
0650 AM TSTM WND DMG 2 SE HATTIESBURG 31.29N 89.28W
03/28/2014 FORREST MS EMERGENCY MNGR
THREE TREES BLOWN DOWN IN THE SUNRISE COMMUNITY NEAR
HATTIESBURG...ALSO REPORT OF SEVERAL TRAMPOLINES BLOWN
INTO ADJACENT YARDS
0715 AM FLASH FLOOD LAUREL 31.69N 89.14W
03/28/2014 JONES MS EMERGENCY MNGR
NUMEROUS ROADS ACROSS COUNTY...INCLUDING SEVERAL IN
LAUREL AND ELLISVILLE...COMPLETELY INUNDATED WITH FLOOD
WATERS
0715 AM HEAVY RAIN PURVIS 31.14N 89.41W
03/28/2014 E3.50 INCH LAMAR MS EMERGENCY MNGR
DITCHES FILLED UP FORCING WATER ACROSS A FEW COUNTY
ROADS...DEPTH OF WATER NOT MORE THAN A COUPLE OF INCHES.
RADAR ESTIMATES THAT UP TO 4 INCHES OF RAIN FELL IN
SOUTHERN LAMAR COUNTY.
&&
ECLocal storm report, Mar 28, 2:08 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD FLORENCE 32.15N 90.13W
03/28/2014 RANKIN MS EMERGENCY MNGR
HEAVY RAIN EARLY THIS MORNING CAUSED A CREEK TO FLOOD
RESULTING IN THE CLOSURE OF WILLIAMS ROAD FOR TWO HOURS
THIS MORNING. RESIDENTS OF COPPERFIELD SUBDIVISION WERE
UNABLE TO GET OUT OF THE NEIGHBORHOOD DUE TO THIS
FLOODING.
&&
ECEvent by event
10 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Hail, Ashley
- When
- March 28, 4:07 PM CST
- Where
- Ashley County, 1.5 mi SSE of Lake Georgia Pacific
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.210, -92.040
Quarter to golf ball sized hail covered the ground along Ashley Road 298.
Hail, Ashley
- When
- March 28, 5:02 PM CST
- Where
- Ashley County, 1.16 mi E of Hamburg
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.230, -91.800
Hail, Ashley
- When
- March 28, 5:05 PM CST
- Where
- Ashley County, 1.35 mi ENE of Hamburg
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.240, -91.800
Hail, Ashley
- When
- March 28, 5:15 PM CST
- Where
- Ashley County, 2.22 mi SW of Mist
- Measured
- 2 in hail
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 33.250, -91.730
Hail, Chicot
- When
- March 28, 5:32 PM CST
- Where
- Chicot County, 1.15 mi W of Bowman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.450, -91.320
Quarter sized hail occurred on Macon Lake Road.
Hail, Ashley
- When
- March 28, 5:39 PM CST
- Where
- Ashley County, 1.38 mi S of Montrose
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.280, -91.500
Hail, Chicot
- When
- March 28, 6:05 PM CST
- Where
- Chicot County, 0.67 mi WSW of Lake Vlg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.325, -91.290
Thunderstorm Wind, Chicot
- When
- March 28, 6:10 PM CST
- Where
- Chicot County, 0.38 mi NNW of Fairview
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.275, -91.252
Power lines were blown down at US 82 and US 65.
Thunderstorm Wind, Chicot
- When
- March 28, 6:25 PM CST
- Where
- Chicot County, 1.16 mi E of Red Leaf
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 33.270, -91.180
A storm chaser had reported 60 to 70 mph inflow winds with a rain wrapped funnel cloud to the east of Red Leaf.
Hail, Ashley
- When
- March 28, 7:15 PM CST
- Where
- Ashley County, 1.8 mi SE of South Crossett
- Measured
- 1 in hail
- Property damage
- $300
- Reported by
- Public
- Coordinates
- 33.100, -91.950
A few tree limbs were also blown down.
Hail, Ashley
- When
- March 28, 7:27 PM CST
- Where
- Ashley County, 1.35 mi ENE of Hamburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.240, -91.800
Thunderstorm Wind, Ashley
- When
- March 28, 7:50 PM CST to 7:59 PM CST
- Where
- Ashley County, 4 mi S of Portland to 4 mi SE of Portland
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.172, -91.520
A swath of straight line wind damage began near Highway 165 between Portland and Parkdale, Arkansas. Eight wooden power poles were snapped off to the east along Highway 165 just to the south of Portland. An outbuilding was flipped over to the east as well along Empire Road just inside Chicot County. The damage swath was about 3 miles long and 1 mile wide.
Hail, Ashley
- When
- March 28, 8:00 PM CST
- Where
- Ashley County, 0.9 mi NE of Portland
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 33.240, -91.510
Dime to quarter sized hail was reported.
Flash Flood, Chicot
- When
- March 28, 8:04 PM CST to 8:34 PM CST
- Where
- Chicot County, 0.68 mi WNW of Lake Vlg to 0.32 mi W of Lake Vlg
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.334, -91.291
Roads were flooded around Highway 144 in Lake Village.
Thunderstorm Wind, Chicot
- When
- March 28, 8:14 PM CST to 8:17 PM CST
- Where
- Chicot County, 1.43 mi SSE of Eudora to 2.55 mi N of Grand Lake
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.101, -91.261
A swath of straight-line wind damage began near Highway 65 just south of Eudora where eight wooden power poles were snapped off to the northeast. Damage also occurred along Grand Lake Loop east southeast of Eudora where a large tree was snapped, a carport was thrown over a home landing on an outbuilding, and shingle damage occurred to a house. The tree, carport and power poles were all blown to the northeast. Multiple trees and large limbs were also blown down to the east and northeast in the city limits of Eudora.
Flash Flood, Chicot
- When
- March 28, 8:20 PM CST to 8:50 PM CST
- Where
- Chicot County, 0.95 mi E of Eudora to 0.58 mi ESE of Eudora
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.121, -91.254
Several streets were flooded and had to be closed for a period of time. One person was displaced from their home due to flooding.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Winter Storm in California, March 28 to 30, 20141 death · 2 injured · EF0 · 4 events
- Hail and Damaging Winds in Texas, March 28, 2014$310,000 · 4.25 in hail · 48 events
- Flash Flooding and Hail in Mississippi, March 28, 2014$851,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Texas, March 28, 2014$202,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Louisiana, March 28, 2014$250,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Louisiana, March 28, 2014$295,000 · 1.25 in hail · 12 events
- Tornado and Hail in Louisiana, March 28, 2014$107,000 · EF1 · 7 events
- Flooding and Damaging Winds in Florida, March 28, 2014$166,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Arkansas, March 28, 2014$80,000 · 2.25 in hail · 18 events
- Strong Wind in Georgia, March 28, 2014$60,000 · 1 event
- Hail in Texas, March 28, 20141.75 in hail · 35 events
- Hail and Damaging Wind in Texas, March 28, 2014$16,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501479, 501480, 501481, 501482, 501483, 501484, 501486, 501487, 501489, 500782, 500783, 505070, 500787, 500789, 501488, 500794.